Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2003, 9:32 PM EDT for Braxton County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 9:32 PM EDT (01:32 UTC)
- Expired
- Jul 6, 2003, 9:55 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 070132
SVRRLX
WVC007-070200-
/NEW.KRLX.SV.W.ETN#.070131-070155/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRAXTON COUNTY IN WEST VIRGINIA...
* UNTIL 955 PM EDT...
* AT 928 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTHEAST OF SUTTON...OR ABOUT 20 MILES NORTH
OF CRAIGSVILLE...MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LITTLE BIRCH AND
CENTRALIA.
--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND
VERY HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3863 8080 3853 8066 3864 8053 3873 8045
3871 8056
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:30 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 6, 9:30 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 930 PM EDT SUN JUL 6 2003 KEEPING BUSY MONITORING STORMS AND RAINFALL. HAVE FLASH FLOOD WARNING ONGOING FOR NORHTERN PERRY COUNTY FOR 2-3 INCHES IN 2 HOURS. ALSO CURRENTLY CONCERNED ABOUT WEST FORK OF DUCK CREEK NEAR MACKSBURG OF WASHINGTON COUNTY...BUT RAINS ARE LETTING UP THERE. NO PLANS FOR ZONE/COUNTY UPDATE AT THIS TIME. .RLX... WV...NONE. KY...NONE. VA...NONE. OH...NONE. BATTY ******************************************************************* 245 PM EDT SUN JUL 6 2003 TONIGHT AND MONDAY... SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS MORNING ALONG A CONVERGENCE ZONE ACROSS SOUTHERN CWA BACK INTO KENTUCKY AND HAS CONTINUED TO EXPAND IN COVERAGE ACROSS KENTUCKY INTO SOUTHERN OHIO. IN THE MOIST AND UNSTABLE AIRMASS...EXPECT ACTIVITY TO CONTINUE INTO EARLY EVENING BEFORE SLOWLY DYING OUT. HOWEVER WILL CONTINUE WITH A POP ALL NIGHT LONG WITH WEAK ENERGY MOVING ACROSS SOUTHERN CWA...LEAVING A NORTH TO SOUTH GRADIENT. AN MCS DEVELOPMENT OVERNIGHT ACROSS INDIANA SHOULD REMAIN NORTH OF REGION. AS SHORTWAVE ENERGY PASSES TO THE NORTH ON MONDAY DEEPER MOISTURE IS SHUNTED EASTWARD. HOWEVER STILL POSSIBILITY TO POP SOMETHING IN AFTERNOON HEATING. HIGHEST POPS ACROSS EASTERN CWA. SOME WARM ADVECTION IN LOWER LEVELS WILL HELP TO CAP THINGS IN THE WEST AS WELL AS WARM TEMPS INTO UPPER 80S TO AROUND 90 AGAIN. MONDAY NIGHT THRU WEDNESDAY NIGHT... SOME LINGERING STORMS MONDAY EVENING...MAINLY IN THE NORTHEASTERN COUNTIES...AS UPPER SHORT DEPARTS. BRIEF RIDGING PATTERN TAKES HOLD LATE MONDAY NIGHT AND TUESDAY MORNING...PROBABLY THE ONLY DRY STRETCH THAT CAN BE FORECAST WITH ANY CONFIDENCE. DISCOUNTING ETA QPF DURING THIS PERIOD. MOISTURE INCREASES AGAIN ON BACKSIDE OF THIS RIDGE TUESDAY MORNING. CHANCE POPS FROM HERE ON OUT AS MESOSCALE TAKES OVER ONCE AGAIN AND TIMING BECOMES HARD TO FIGURE. WENT WITH A BIT HIGHER POPS WED/WED NIGHT AS PERSISTENT BOUNDARY TO THE NORTH FINALLY SINKS INTO NORTHERN CWA. AIRMASS CHANGE WILL WAIT FOR DEEPER THURSDAY LOW. WIND SHEAR LOOKS TO CRANK UP A BIT MAKING SEVERE STORMS MORE OF A POSSIBILITY. GENERALLY WENT WITHIN A FEW DEGREES OF MOS FOR TEMPERATURES. THURSDAY THRU SUNDAY... ALL MODELS FAIRLY CLOSE ON TIMING OF FRONTAL BOUNDAY THRU REGION ON WEDNESDAY. GIVEN THE AFTERNOON PASSAGE THERE IS A THREAT FOR SOME ISOLATED SEVERE WEATHER. LOW FORMS ON FRONTAL BOUNDARY AND RETURNS ACROSS AREA THURSDAY AFTERNOON. WENT MORE WITH GFS SOLUTION FOR THE INTERLUDE BETWEEN SYSTEMS. FINALLY HIGH PRESSURE BUILDS IN ACROSS EASTERN SEABOARD FOR A TYPICAL SUMMERTIME WEEKEND. HC/CL/DB ******************************************************************** 1035 AM EDT SUN JUL 6 2003 ANOTHER HUMID DAY WITH STORMS DEVELOPING. REGIONAL RADAR SHOWING SCATTERED SHOWERS DEVELOPING ALONG AND SOUTH OF A LINE OF SFC CONVERGENCE EXTENDING EASTWARD ACROSS KENTUCKY INTO SOUTHERN WEST VIRGINIA. WITH DEEPER MOISTURE INCREASING ACROSS SOUTHERN CWA AND ATMOSPHERE DESTABILIZING THROUGHOUT DAY AND CURRENT CONVERGENCE WILL INCREASE POPS TO LIKELY ACROSS EXTREME SOUTH INTO VIRGINIA ZONES FOR THIS AFTERNOON. REMAINDER OF POPS ACROSS CWA LOOK REASONABLE AND WILL LEAVE AS IS. WITH CUMULUS FIELD DEVELOPMENT ALREADY UNDERWAY WILL LEAVE CURRENT TEMPS AS IS ALSO. HC ******************************************************************** 300 AM EDT SUN JUL 6 2003 TODAY THROUGH MONDAY... THUNDERSTORM COMPLEXES CONTINUE TO FORM IN UNSTABLE JUICY AIR MASS ALONG SOUTHERN EDGE OF WESTERLIES. THIS EDGE SAGS A LITTLE SOUTH NEXT 24 HOURS AS WEAK SHORT WAVE OR TWO PUSHES ACROSS. HEIGHTS RISE MONDAY AS THIS SHORT WAVE ENERGY EXITS...AND SOUTHERN EDGE OF WESTERLIES RETREATS NORTHWARD. INSTABILITY INDICES ALSO NOT QUITE AS IMPRESSIVE MONDAY AS COMPARED WITH SUNDAY IN RESPONSE TO RISING HEIGHTS AND TEMPERATURES ALOFT. PLAYING POPS ACCORDINGLY. LOW LEVEL FORCING REMAINS WEAK OTHER THAN OUTFLOW BOUNDARIES. NOT FAR FROM GUIDANCE ON POPS AND TEMPERATURES...WHICH SEEM REASONABLE GIVEN RECENT TRENDS. MON NGT --> FCST CHALLENGE CONTS TO BE FCST MCS SYSMS ON PERIPHERY OF UPR LVL ANTICYCLONE PSTN FM BERMUDA W TO AZ. APPRS MOST OF UPCOMING WEEK BULK OF DAILY MESO FEATURES WL RMN TO OUR N. RULE OF THUMB USED FOR HRLY POP GRIDS WAS TO USE 585DM HGT LN AS SRN EDGE OF POT TSTM COMPLEX...NOW GRANTED S OF THAT BNDRY CAN/T RULE OUT A POPCORN TRW. ETA DEPICTS A COMPLEX MVNG ACR NRN ZNS FM SRN GRTLKS THEN WEAKENING IT AS IT HITS HIGHER HGTS MON NGT. GFS DOESNT HINT AT THIS OUTCOME...NONETHELESS KEPT CHC POPS ALL AREAS MON NGT. IN FACT...NOT GOING TO GET FANCY TIMING WX SO KEPT CHC POPS OVRNGT TUES -THUR. 00Z GFS BRINGS ABT A NEW FCST CHALLENGE WITH FROPA THUR INSTEAD OF WED LIKE PVS ONE. GVN CONV FEEDBACK ISSUES FM 06Z RUN XTNDD CHC POPS INTO DAY 5 TO ACCOUNT FOR NEW SLTN. AS A RESULT INC DWPTS AND SKY GRIDS TO REFLECT THIS TREND AS WELL. TRM/29 ******************************************************************
Hazardous weather outlook, Jul 6, 3:39 AM EDT, 17 hours 53 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-061500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 339 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OHIO...AND THE NORTHERN TWO THIRDS OF WEST VIRGINIA TODAY INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS...OR TRAINING OF THUNDERSTORMS...FROM WEST TO EAST...THIS AFTERNOON AND EVENING...COULD PRODUCE LOCALLY EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE WEATHER IS WEDNESDAY...AS A COLD FRONT MOVES INTO THE AREA. A WAVE OF LOW PRESSURE ALONG THE FRONT COULD PROLONG ITS PASSAGE UNTIL AT LEAST THURSDAY. THIS COULD RE-IGNITE THE THREAT FOR SEVERE WEATHER THURSDAY...WHILE RAISING THE POSSIBILITY FOR EXCESSIVE RAINFALL BY THAT TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .END / TRM
In the hours before
Special weather statement, Jul 6, 3:42 PM EDT, 5 hours 50 minutes before
OHZ083-087-062030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 342 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR LAWRENCE AND JACKSON COUNTIES IN OHIO... A CLUSTER OF HEAVY THUNDERSTORMS WILL AFFECT LOCATIONS SUCH AS PETERSBURG....OAK HILL...BUCKHORN...AND BLACKFORK THROUGH 4:30 PM. THESE STORMS WILL CONTAIN TORRENTIAL RAIN...PERHAPS PUTTING DOWN AN INCH OF RAIN IN A HALF HOUR. ALSO...WATCH OUT FOR SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS. MOVE INDOORS IF YOU WITNESS THESE STORMS APPROACHING. DO NOT USE INDOOR ELECTRICAL APPLIANCES OR CORDED TELEPHONES WHILE THESE STORMS ARE IN THE AREA. CL
Special weather statement, Jul 6, 4:45 PM EDT, 4 hours 47 minutes before
KYZ101-103-OHZ086-087-WVZ006-007-062115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 445 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 4:30 THIS AFTERNOON...A CLUSTER OF THUNDERSTORMS STRETCHED... EAST TO WEST...FROM NEAR CROWN CITY OF SOUTHERN GALLIA COUNTY OHIO...ON ACROSS LAWRENCE COUNTY OHIO...NEAR LAKE VESUVIUS AND IRONTON...THEN INTO GREENUP COUNTY KENTUCKY...NEAR FLATWOODS AND GREENBO LAKE. A FEW OTHER STORMS WERE MOVING INTO WESTERN GREENUP COUNTY FROM LEWIS COUNTY. THE STORMS WERE MOVING EAST AT AROUND 20 TO 25 MPH...AND WILL AFFECT THE OHIO RIVER COMMUNITIES FROM CROWN CITY THROUGH HUNTINGTON AND ASHLAND...AT LEAST THROUGH 5:30 OR 6 OCLOCK THIS EVENING. UNDER THE CORE OF SOME OF THESE STORMS...TROPICAL DOWNPOURS COULD EASILY FALL...PERHAPS PUTTING DOWN AN INCH OF RAIN IN 15 TO 30 MINUTES...IN LOCALIZED AREAS. STREET AND POOR DRAINAGE FLOODING COULD RESULT. THE AFFECTED SMALL STREAMS COULD RISE RAPIDLY EARLY THIS EVENING. ALSO...WATCH OUT FOR SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS. IF YOU WITNESS THESE STORMS APPROACHING...MOVE INDOORS. DO NOT USE CORDED TELEPHONES...WHILE THESE STORMS ARE IN THE AREA.
Special weather statement, Jul 6, 5:30 PM EDT, 4 hours 2 minutes before
KYZ101>103-105-WVZ005-006-013-014-062220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 530 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 5:30 THIS AFTERNOON...A CLUSTER OF THUNDERSTORMS STRETCHED FROM SOUTHERN MASON COUNTY NEAR APPLE GROVE ON WEST...THROUGH THE HUNTINGTON...KENOVA...CEREDO...AND ASHLAND VICINITY. MORE STORMS WERE FURTHER WEST...THROUGH PORTIONS OF GREENUP AND CARTER COUNTIES IN NORTHEAST KENTUCKY. THE RAIN WAS MOVING EAST AROUND 20 TO 25 MPH...AND WILL START AFFECTING PUTNAM AND LINCOLN COUNTIES OF WEST VIRGINIA AROUND 6 OCLOCK. SOME GUSTY WINDS COULD PRECEDE THE SHOWERS. LAWRENCE COUNTY KENTUCKY COULD ALSO SEE DEVELOPING STORMS AFTER 6 OCLOCK THIS EVENING. UNDER THE CORE OF SOME OF THESE STORMS...TROPICAL DOWNPOURS WILL EASILY FALL...PUTTING DOWN AN INCH OF RAIN IN 15 TO 30 MINUTES... IN LOCALIZED AREAS. THIS WILL CAUSE STREET AND POOR DRAINAGE FLOODING. THE AFFECTED SMALL STREAMS COULD RISE RAPIDLY EARLY THIS EVENING. THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE STORMS...IN CASE...SEVERAL DOWNPOURS AFFECT THE SAME CREEK BASIN. OCCASIONAL CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS WILL ALSO BE NEAR ANY OF THESE STORMS. GO INSIDE...BEFORE THE STORMS ARRIVE. BATTY
Special weather statement, Jul 6, 6:32 PM EDT, 3 hours before
WVZ013-015-026-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 632 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR KANAWHA...LINCOLN...AND BOONE COUNTIES... AT 6:30 PM...A LINE OF STRONG THUNDERSTORMS STRETCHING FROM KENNA SOUTHWESTWARD THROUGH HAMLIN IS MOVING EAST AT 20 TO 30 MPH. THIS LINE WILL AFFECT SISSONVILLE...ST ALBANS... CHARLESTON...TORNADO...AND SPURLOCKVILLE OVER THE NEXT HOUR. GUSTY WINDS OF 30 TO 40 MPH MAY ACCOMPANY THE STORMS. ALSO...LOOK FOR TORRENTIAL DOWNPOURS...PUTTING DOWN BETWEEN ONE HALF AND ON INCH OF RAIN IN A HALF HOUR. THIS MAY POSSIBLY CAUSE SOME STREET AND POOR DRAINAGE FLOODING. SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. IF YOU WITNESS THESE STORMS APPROACHING...MOVE INDOORS. DO NOT USE CORDED TELEPHONES...WHILE THESE STORMS ARE IN THE AREA. CL
Special weather statement, Jul 6, 7:43 PM EDT, 1 hour 49 minutes before
OHZ066-070030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 743 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR PERRY COUNTY OHIO. SINCE 7 OCLOCK...LOCALIZED DOWNPOURS HAVE CROSSED THROUGH PERRY COUNTY. RAIN RATES OF A HALF INCH TO AN INCH IN 15 TO 30 MINUTES WERE LIKELY. THROUGH 7:45 PM...MOST OF THE RAIN HAS BEEN IN THE NORTHERN PORTION OF THE COUNTY...SAY NEAR GLENFORD...AND MOUNT PERRY. RAIN AMOUNTS OF OVER 2 INCHES WERE ESTIMATED THERE. THE NATIONAL WEATHER SERVICE FIGURES BETWEEN 7:45 AND 8:30 PM...THE DOWNPOURS WILL SHIFT TOWARD THE SOUTHERN PORTION OF THE COUNTY...AROUND NEW LEXINGTON ON SOUTH AND EAST...TOWARD CORNING. TEMPORARY ROAD AND POOR DRAINAGE FLOODING IS LIKELY IN THESE DOWNPOURS. THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE EVENING STORMS...IN CASE...MORE HIT THE SAME STREAM BASIN. KTB
Special weather statement, Jul 6, 7:45 PM EDT, 1 hour 47 minutes before
WVZ046-070045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 745 PM EDT SUN JUL 6 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR POCAHONTAS COUNTY... NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN SINCE 6 OCLOCK IN A SMALL AREA OF THE COUNTY JUST SOUTH OF BUCKEYE...ALONG THE IMPROVEMENT LICK RUN NORTH OF WATOGA. THE RAIN WAS BEGINNING TO EASE SOUTH OF THE AREA AS OF 7:45 PM...BUT RUNOFF WILL CONTINUE THIS EVENING...CAUSING FAST RISES ON SMALL STREAMS IN THE AREA. CAMPERS IN THE AREA SHOULD MOVE TO HIGH GROUND QUICKLY IF THEY OBSERVE FAST RISIES ON THE STREAMS THAT FEED INTO THE GREENBRIER RIVER. CL
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:57 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 33 min |
| Jul 7, 6:52 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 23 min |
| Jul 7, 7:38 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 22 min |
| Jul 7, 7:56 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 19 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.